Hail, Elbert
- When
- August 14, 3:03 PM MST
- Where
- Elbert County, 2.76 mi N of Kutch
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.940, -103.870
A severe thunderstorm produced hail, up to the size of golfballs, torrential rain and strong winds near Fort Collins. Hail accumulated to over a foot deep north of Fort Collins.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced hail, up to the size of golfballs, torrential rain and strong winds near Fort Collins. Hail accumulated to over a foot deep north of Fort Collins. Extensive crop damage was reported near Wellington. Other severe thunderstorms developed southeast of Denver, where hail up to the size of ping pong balls was reported near Agate.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 14, 2:00 PM MST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 300 PM MDT THU AUG 14 2008 .SHORT TERM...NEXT SHORTWAVE AHEAD OF MAIN UPPER LOW OVER MONTANA CURRENTLY MOVING INTO NORTHERN COLORADO. BEGINNING TO SEE COVECTION ACROSS MOUNTAINS IN RESPONSE TO INCREASING QG ASCENT. ACROSS PLAINS...LOW LEVEL MOISTURE HAS INCREASED FROM OVERNIGHT OUTFLOW WITH DEWPOINTS MAINLY IN 50S. GPS INTEGRATED PRECIPITABLE WATER VALUES HAVE INCREASED TO AROUND SEVEN TENTHS OF AN INCH. WEAK SURGE CURRENTLY MOVING ACROSS AREA HAS SHIFTED THE LOW LEVEL WINDS TO THE NORTHEAST. THIS HAS PROVIDED A BETTER WIND SHEAR PROFILE WITH THE NORTHWEST FLOW ALOFT. THUS...SEVERE WEATHER THREAT IMPROVED SLIGHTLY AS A RESULT. LAPS SURFACE ANALYSIS AS WELL AS ACARS SOUNDINGS INDICATING CAPE VALUES HAVE INCREASED TO AROUND 1000 J/JG. BUT STILL LARGE AREA OF CIN TO OVERCOME. APPROACHING WAVE SHOULD BE ENOUGH TO OFFSET CIN AND GET STORMS GOING. A FEW STORMS COULD REACH SEVERE LIMITS THIS EVENING...PRODUCING HAIL AND DAMAGING WIND. THE UPPER LOW PROGGED TO MOVE INTO NORTHERN WYOMING AROUND MIDNIGHT...WHICH WILL CONTINUE TO SATURATE AIRMASS AND INCREASE UPSLOPE. WITH INCREASING UPSLOPE AND DYNAMICS...SHOULD SEE SHOWERS INCREASE IN COVERAGE ACROSS PLAINS AFTER MIDNIGHT. CURRENT LIKELY POPS FOR FOOTHILLS AND PLAINS STILL ON TRACK...WITH LOWER POPS OVER MOUNTAINS. 7H TEMPERATURES COOL TO AROUND +4 DEGREES CELSIUS BY 12Z FRIDAY...COULD STILL SEE SOME SNOW SHOWERS ACROSS THE HIGHER MOUNTAINS ABOVE 11000 FEET. MODELS SIMILAR IN TRACKING THE LOW INTO NORTHWEST COLORADO BY LATE AFTERNOON FRIDAY. THIS TREK WILL INCREASE AND DEEPEN EASTERLY FLOW WITH FAVORABLE UPSLOPE FOR AREAS EAST OF THE CONTINENTAL DIVIDE AS WELL AS INCREASING QG ASCENT. CURRENT LIKELY POPS FOR FOOTHILLS AND PLAINS THROUGH THE DAY FRIDAY STILL ON TRACK. GIVEN THE INCREASING UPSLOPE AND QG ASCENT...DECIDED TO INCREASE POPS FOR THE MOUNTAINS EAST OF THE CONTINENTAL DIVIDE TO LIKELY FOR THE AFTERNOON AND UP POPS TO JUST BELOW CATEGORICAL FOR FOOTHILLS AND ADJACENT PLAINS. GUIDANCE SHOWING HIGHS IN THE UPPER 50S TO MID 60S ACROSS THE PLAINS. CURRENT TEMPERATURE GRIDS HAVE HIGHS IN THE 60S...A FEW DEGREES WARMER THAN GUIDANCE. WILL LEAVE TEMPERATURE GRIDS AS IS FOR NOW. .LONG TERM...MODELS CONTINUE IN UNCHARACTERISTIC AGREEMENT. THE ECMWF...NAM...AND GFS ALL HAVE THE UPPER CLOSED LOW CENTER OVER THE NORTHWESTERN CORNER OF COLORADO AT 12Z SATURDAY MORNING. THEY ARE ALL RIGHT ON TOP OF ONE ANOTHER WITH THE FEATURE...HARD TO BELIEVE AT 48 HOURS OUT. NOW...ALL THREE HAVE THE CENTER OVER SOUTH CENTRAL/CENTRAL COLORADO AT 12Z SUNDAY MORNING. BY 12Z MONDAY MORNING...THE FEATURE IS OVER THE SOUTHEASTERN CORNER OF COLORADO ACCORDING TO THE ECMWF AND GFS. THE QG VERTICAL VELOCITY FIELDS HAVE DECENT UPWARD MOTION PROGGED OVER THE FORECAST AREA FRIDAY NIGHT THROUGH SUNDAY AFTERNOON. THE BOUNDARY LAYER FLOW IS MAINLY EAST-SOUTHEASTERLY THROUGH THE PERIODS. THE CROSS SECTIONS NEVER SHOW ANY DOWNSLOPING OFF THE MOUNTAINS THROUGH THE PERIODS. FOR MOISTURE...MODELS HAVE DEEP MOISTURE OVER MUCH OF THE FORECAST AREA WELL INTO SUNDAY. PRECIPITABLE WATER VALUES RANGE FROM ABOUT 0.80 TO 1.20 INCH THROUGH ALL THE PERIODS. DEW POINTS STAY IN THE MID 40S TO MID 50S F FOR THE PLAINS AND FOOTHILLS FRIDAY NIGHT THROUGH SUNDAY EVENING. THE QPF GRIDS ARE LOADED WITH MEASURABLE RAINFALL THROUGH SUNDAY. LAPSE RATES ARE SHOWING THE LOWER LEVELS TO BE PRETTY STABLE...BUT THE MID LEVELS ARE LESS CAPPED. THE THETA-E AXIS STAYS OVER CENTRAL COLORADO THROUGH THE PERIODS AFFECTIVE THE WESTERN QUARTER OF THE FORECAST AREA ONLY. THERE IS ONLY A BIT OF CAPE OVER THE HIGH MOUNTAINS AND NORTHEAST CORNER FRIDAY EVENING THROUGH SATURDAY NIGHT. THERE IS MORE CAPE FOR LATE DAY SUNDAY OVER MUCH OF THE FORECAST AREA...BUT NOTHING SUBSTANTIAL. WILL KEEP POPS HIGH AND WILL NEED MORE SATURDAY NIGHT WELL INTO SUNDAY. CONCERNING SNOW...FORECAST SOUNDINGS AGAIN SHOW THE WET BULB ZERO HEIGHTS LOW ENOUGH TO WARRANT THE MENTION OF SNOW MIXED IN OVER THE HIGH MOUNTAINS BOTH FRIDAY OVERNIGHT AND SATURDAY OVERNIGHT. FOR TEMPERATURES...SATURDAYS HIGHS ARE SIMILAR TO FRIDAYS. SUNDAYS HIGHS ARE 2-5 C WARMER THAN SUNDAYS. FOR THE LATER DAYS...MONDAY THROUGH THURSDAY...MODELS ARE SHOWING THE UPPER CLOSED LOW LINGERING JUST TO OUR EAST-SOUTHEAST WELL INTO TUESDAY. AN UPPER RIDGE MOVES IN FROM THE WEST FOR THE LAST TWO DAYS. IT CONTINUES TO LOOK DRIER WITH WARMING TEMPERATURES TOWARDS THE END. HOWEVER...NO TELLING HOW LONG THE MODELS WILL CONTINUE TO STALL THE CLOSED LOW IN OUR VICINITY? && .AVIATION...SCATTERED THUNDERSTORMS EXPECTED THROUGH 06Z...COULD AFFECT AREA AIRPORTS WITH GUSTY WINDS AND BRIEF HEAVY RAIN. SURFACE WINDS TO REMAIN NORTH TO NORTHEASTERLY THROUGH FRIDAY. CONTINUED LOW LEVEL MOISTURE WITH RAIN SHOWERS INCREASING IN COVERAGE AFTER 06Z ALONG WITH ISOLATED THUNDERSTORMS...CONTINUING THROUGH THE DAY FRIDAY. POTENTIAL FOR MVFR CONDITONS BETWEEN 06Z AND 15Z. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && D-L/RJK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1036 AM MDT THU AUG 14 2008 COZ030>051-151200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1036 AM MDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FOOTHILLS AND ACROSS THE PLAINS DURING THE AFTERNOON AND EVENING....WITH ISOLATED STORMS OVER THE MOUNTAINS. BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS CAN BE EXPECTED WITH THE STORMS. A FEW STORMS COULD BECOME SEVERE...PRODUCING HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. THE SHOWERS WILL BECOME MORE WIDESPREAD ALONG THE FOOTHILLS AND ACROSS THE PLAINS OVERNIGHT AS A STRONG LOW PRESSURE SYSTEM MOVES SOUTHWEST INTO NORTHERN WYOMING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIDESPREAD CLOUDS AND MOISTURE ALONG WITH A COOLER AIRMASS WILL COVER THE FORECAST AREA FRIDAY THROUGH SUNDAY. RAIN SHOWERS WILL BE LIKELY FOR THE PLAINS AND FOOTHILLS AS WELL AS THE MOUNTAINS EAST OF THE DIVIDE THROUGH SUNDAY. A FEW THUNDERSTORMS WILL BE EMBEDDED IN THE SHOWERS AS WELL. SOME NOCTURNAL SNOW SHOWERS WILL BE MIXED IN WITH THE RAIN SHOWERS ABOVE 10000 FEET. DRIER AND WARMER WEATHER IS EXPECTED ON MONDAY THROUGH WEDNESDAY WITH ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. D-L/RJK
The Pueblo radar (KPUX), 60 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
16 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122854, 122855, 122857, 122858, 122859, 122860, 122861, 122862, 122872, 122863, 122864, 122865, 122866, 122867, 122868, 122869, 122871.